The Mental Side of Tapering Any Sleep Aid
Many of my clients come to me asking for help with their sleep, even if their sleep is currently good. Why would they do this? They are often on medications they don't want to be on. And, tapering sleep medications with insomnia can be an emotional process.
They may have unwelcome side effects the next day, sometimes worse than not sleeping! Or, they may live in a country where renewing their prescription is unaffordable. For whatever reason, they don't want to be on sleeping medication.
Tips for tapering sleep medication
CBTI (cognitive behavioral therapy for insomnia) – combined with mandatory medical supervision for a safe and appropriate medication tapering regimen – may help some people get good sleep, medication-free.
However, this always has to be done in conjunction with the prescriber. A non-prescribing therapist can't, doesn't and won't (and definitely shouldn't - run a mile if they do!) offer medication tapering advice. However, we can provide support to get through the process while learning new sleeping skills.
It is essential that clinicians manage expectations and help plan for any ups and downs that could happen during the process. Sometimes people aren't told they could have rebound insomnia. So when they start to taper off and find it challenging to sleep, they get nervous and begin to struggle with their decision.
The truth is, tapers are rarely smooth sailing. It often requires a commitment to see it through, and tools to help meet their self-commitment. This is especially true with the psychological side of tapers.
Expecting sleep wobbles: emotional and phycholigical
When people are coming off things that typically cause physical rebound insomnia, they can have 'wobbles' in their sleep. Sometimes, people have a rebound of their insomnia. The process of coming off medication – chopping it up, taking less, altering doses (whatever the doctor has decided) – is a change.
And, it's often a very emotionally loaded change. Why? Because very often, the person attributes sleeping to taking the medication and is terrified they won't sleep if they change their dose. The 2 are very psychologically connected. I've seen this happen even with things that don't usually cause any physical withdrawal or rebound insomnia. I've seen it happen with lavendar pillow sprays, chamomile tea, the presence of a certain kind of bedding or blanket, and even homeopathic sleep aids.
Psychological dependency is a common problem for people trying to sleep when they don't want or don't have their sleep aid in hand. They may be wondering: "Will I sleep less with this dose?" Then, their psychological and biological arousal gets 'piqued', the threat radar goes up – and voila! They don't sleep well. It's extremely common.
Understanding contextual clues
Another great example of something similar is when people forget their medications and go on holiday. After vacation, they build up enough sleep drive, realize they can still get sleepy without the medicine, and they often sleep better. However, back in the usual context of home, where they usually feared not sleeping, they restart their medications. Then, their sleeping situation at home is a contextual cue for 'fear of sleep' in a way that their holiday wasn't.
Learning what is normal
The key to tapering sleep medications or any other sleep aid is knowing that wobbles can be normal and learning to be OK with it. In reality, sleep will always fluctuate - and life will bring us things that will make our sleep wobble. We just don't watch it like a hawk in the same way those who are tapering off medication will be watching. And even if we do, there isn't the emotional drama attached to subtle changes in sleep.
Make a tapering plan
It's so important to agree a tapering plan with your prescriber – doing it on your own can risk serious health consequences. And your mental health can suffer unnecessarily without support in facing a challenge like insomnia or coming off sleeping medications.
Have you ever thought that maybe your issue with coming off a sleep aid wasn't just physical? What did you do about that? How did you get through the emotional side of the process?
Have you participated in our forums?
Join the conversation